Alert archive / Missouri / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Kansas City, MO

March 20, 202221 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this red flag warning at Mar 20, 2022, 3:01 AM CDT for 21 counties in Missouri; 7 counties in Kansas. It took effect at Mar 20, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2022, 3:01 AM CDT (08:01 UTC)
In effect from
Mar 20, 2022, 12:00 PM CDT
Expired
Mar 20, 2022, 8:00 PM CDT
In force
8 hr
Issued by
NWS Kansas City, MO
All 28 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Henry County, MO, Holt County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Livingston County, MO, Nodaway County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 66 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2795 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS83 KEAX 200801
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
301 AM CDT Sun Mar 20 2022

...Critical Fire Weather Conditions Expected This Afternoon...

.Gusty south winds of 25 to 35 mph, low humidity values of 20%,
and dry fuels will lead to critical fire weather conditions across
eastern Kansas and western Missouri this afternoon.

KSZ025-057-060-102>105-MOZ001-002-004-011>014-020>023-028>031-037-
038-043-044-053-054-202115-
/O.NEW.KEAX.FW.W.0002.220320T1700Z-220321T0100Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Gentry-Holt-Andrew-De Kalb-Daviess-
Buchanan-Clinton-Caldwell-Livingston-Platte-Clay-Ray-Carroll-
Jackson-Lafayette-Cass-Johnson MO-Bates-Henry-
301 AM CDT Sun Mar 20 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR GUSTY SOUTHERLY WINDS, LOW RELATIVE HUMIDITY, AND
DRY FUELS FOR FIRE WEATHER ZONES 001, 002, 004, 011, 012, 013,
014, 020, 021, 022, 023, 025, 028, 029, 030, 031, 037, 038, 043, 
044, 053, 054, 057, 060, 102, 103, 104, AND 105...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from noon today to
8 PM CDT this evening. 

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 004, 011, 012, 013, 
  014, 020, 021, 022, 023, 028, 029, 030, 031, 037, 038, 043, 
  044, 053, and 054. 

* WIND...South winds of 15-20 mph sustained and gusts of 25-35
  mph.

* HUMIDITY...humidity values as low as 20% during the afternoon
  hours.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CDB
2 follow-up statements
872 
WWUS83 KEAX 201902
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
202 PM CDT Sun Mar 20 2022

...Critical Fire Weather Conditions Expected This Afternoon...

.Gusty south winds of 25 to 35 mph, low humidity values of 20%,
and dry fuels will lead to critical fire weather conditions
across eastern Kansas and western Missouri this afternoon.

KSZ025-057-060-102>105-MOZ001-002-004-011>014-020>023-028>031-037-
038-043-044-053-054-210100-
/O.CON.KEAX.FW.W.0002.000000T0000Z-220321T0100Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Gentry-Holt-Andrew-De Kalb-Daviess-
Buchanan-Clinton-Caldwell-Livingston-Platte-Clay-Ray-Carroll-
Jackson-Lafayette-Cass-Johnson MO-Bates-Henry-
202 PM CDT Sun Mar 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR GUSTY SOUTHERLY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS 
FOR FIRE WEATHER ZONES 001, 002, 004, 011, 012, 013, 014, 020, 
021, 022, 023, 025, 028, 029, 030, 031, 037, 038, 043, 044, 053, 
054, 057, 060, 102, 103, 104, AND 105...

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 004, 011, 012, 013, 
  014, 020, 021, 022, 023, 028, 029, 030, 031, 037, 038, 043, 
  044, 053, and 054. 

* WIND...South winds of 15-25 mph sustained and gusts of 25-35 
  mph.

* HUMIDITY...humidity values as low as 15% during the afternoon 
  hours.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
969 
WWUS83 KEAX 210110
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
810 PM CDT Sun Mar 20 2022

...Red Flag Warning Expired...

KSZ025-057-060-102>105-MOZ001-002-004-011>014-020>023-028>031-037-
038-043-044-053-054-210215-
/O.EXP.KEAX.FW.W.0002.000000T0000Z-220321T0100Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Gentry-Holt-Andrew-De Kalb-Daviess-
Buchanan-Clinton-Caldwell-Livingston-Platte-Clay-Ray-Carroll-
Jackson-Lafayette-Cass-Johnson MO-Bates-Henry-
810 PM CDT Sun Mar 20 2022

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 001, 002, 
004, 011, 012, 013, 014, 020, 021, 022, 023, 025, 028, 029, 030, 
031, 037, 038, 043, 044, 053, 054, 057, 060, 102, 103, 104, AND 
105...

Winds will continue to decrease and temperatures will cool as we
go into the evening, which will bring up the relative humidity.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 19, 11:57 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 19, 11:57 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1157 PM CDT Sat Mar 19 2022

.Discussion...
Issued at 208 PM CDT SAT MAR 19 2022

Message of the Day

- Sunny and warm weekend.

- Elevated to high fire weather concerns Sunday afternoon with
  breezy south-southwesterly winds and dry air.

- Rain and storm chances return Monday through Wednesday. Can't
  rule out the possibility for some stronger storms Tuesday.

High pressure has given us a nice spring day with clear skies and
temperatures in the 50s. Those near the MO/KS have the best shot at
seeing temperatures reach 60 degrees this afternoon. Winds shift
back to the south-southwest tonight allowing for an increase in warm
air advection across the region. Highs tomorrow are forecast to
reach the 70s area-wide. Sunday is looking warm but also breezy. Low
pressure developing out west and the high pressure over the
southeast will tighten the pressure gradient. South-southwesterly
winds will range from 15-20 mph with gusts between 20-30 mph.
Despite the southerly fetch of air, we will remain fairly dry, with
relative humidity dropping into the upper 20 to lower 30 percent
range. Therefore, elevated to high fire weather concerns exist
Sunday afternoon and burning is discouraged.

Monday, a vertically stacked low pressure system approaches the
region giving us our next chance for rain. Instability looks to be
well south of the area Monday, so no thunder or lightning is
expected. Rain moves in from the south Monday afternoon, with a
short break possible Tuesday morning. This system will be slow
moving though so rain chances continue Tuesday. Instability
increases to about 800 J/kg during the day Tuesday so some
thunder and lightning is expected. Deep layer shear will be high
with this system, so it is possible for some storms to become
strong to severe during the day Tuesday. Again, this is a slow
moving system, therefore, rain chances linger into Wednesday. This
precipitation will be post frontal, so no thunder or lightning
is expected. Rain chances finally exit the area Wednesday night.
Over this three day stretch, we could see 1-2 inches of rain
across the area. Temperatures during this time will be in the 50s
and 60s Monday and Tuesday and then 40s and 50s Wednesday and
Thursday. Wednesday and Thursday night near or around freezing low
temperatures are forecast.

Friday, upper level ridging and surface high pressure take hold
over much of the country, giving us a dry period and a chance for
our temperatures to return to the 60s.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1158 PM CDT SAT MAR 19 2022

VFR conditions are expected through the period. Light southerly
winds tonight and early Sunday morning will increase with gusts up
to 25 knots Sunday afternoon and evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...BMW
Hazardous weather outlook, Mar 19, 5:05 AM CDT, 21 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
505 AM CDT Sat Mar 19 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
505 AM CDT Sat Mar 19 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight
 No hazardous weather is expected today.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Red Flag Warnings in Missouri, 2022Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.